Like it? Share it!

Monday, 23 July 2012

Digoxin and The Heart


#ECGclass - Discussion Case 3

A well 83yrs lady attends surgery for her ‘annual review’. As part of this review a routine ECG is done by the practice nurse, which shows the following:





The nurse shows the ECG to the duty GP.

Q1. What chronic condition was being monitored at her Annual review? 
Q2. What is she taking for this condition?
Q3. What action should the GP take now?



Q1
Ignore the funny shaped ST segments for the time being. Start as always, by checking the background rhythm. Are there P waves present? Are the QRS complexes regular?
As most of you worked out, the answer to both is ‘no”.
This ECG shows an underlying rhythm of AF with a good rate control (around 80 bpm ventricular response).

The ‘quick’ way to measure rate on an irregular rhythm is by counting the number of complexes in 6 seconds (30 large squares) and multiplying by 10.
In this ECG, looking at the long lead II strip, there are 8 complexes in 30 large squares. So 8x10 = 80bpm.

So, this lady was attending for her annual AF review. As AF is a precursor to many other cardiac conditions, an annual ECG helpful; but arguable. Annual pulse rate check is bear minimum.
So far so good.

Q2
This lady is taking Digoxin. The ST-T complexes here are “scooping” – consistent with Digitalis ‘effect’. 

For the Digitalis effect, remember Salvador Dali:   



In the Digitalis effect, the ST segments are often likened to a ‘reverse tick” or to shape of Dali’s moustache! Never to be forgotten again.

The important learning point here, is that the digitalis ‘effect’ does not necessarily mean toxicity...and ECG features can often be seen when digoxin levels are in the therapeutic range.
So, ECG changes with Digoxin can be either:


1. Therapeutic (Also known as the Digitalis “Effect”)

  • ST segment depression resembling a ‘reverse tick’
  • Reduced T wave
  • Shortening of the QT interval


2. Toxic
  • T wave inversion
  • Arrhythmias


Q3
This lady appears clinically well and denies any untoward symptoms. Given the changes seen on her ECG, we can probably assume that this is simply a digitalis ‘effect’ and no treatment or adjustment to her medication is necessary. It wouldn’t harm to check her Digoxin levels (and while you’re on K+ - just in case!) for reassurance, but this isn’t necessarily essential.
  • In summary - Treat the patient, not the ECG 
    No action necessary.

    Well done all! 


Supplementary Information on Digoxin:


Foxglove (Digitalis Purpurea)
Digoxin, derived from Digitalis lantana, was first described by William Withering in 1785. It is sometimes used to increase cardiac contractility (positive ionotrope) and as an antiarrhythmic agent to control heart rate, for example in fast AF. But superior rate-limiting agents, such as beta-blockers, have superseded it’s use as a first-line agent. It’s role remains important in AF associated with heart failure.

Symptoms of Digoxin Toxicity
Lethargy
Nausea and vomiting
Diarrhoea and abdominal pain
Visual disturbances, hallucinations and delirium
Severe headache
Almost any dysrhythmia may occur except sinus tachycardia, SVT and rapid AF.


Below is an ECG after Digitalis overdose, in a very unwell patient with all above symptoms and digoxin levels of 4.7ug/L (Therapeutic range 1-2 ug/L) : 






Note the irregular bradycardia, AV block and T-wave inversion. Hopefully, the history and examination would be clues here!

Thank you!


H.Wetherell/June 2012/#ECGCLass 



1 comment:

  1. This comment has been removed by a blog administrator.

    ReplyDelete